MAUDE Adverse Event Report: ETHICON INC. PRLNE BLU 36IN 4-0 D/A SH-2; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PRLNE BLU 36IN 4-0 D/A SH-2; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number W8761
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned a manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.*how many needles pulled off the suture during this one procedure? *please create one product complaint for each patient that had a needle pull off during the procedure.Does the surgeon believe that the prolene suture caused and/or contributed to the patient¿s death? if yes, please explain.Did the needle pull off cause or contribute to the patient¿s death? if yes, please explain.Date of death? what was the cause of death? was a cause of death reported within the medical record or described in an autopsy report? if so, please specify.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? what instruments were used to grasp the needle? where was the needle grasped during use? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? will product be returned? if so, please provide the return date and tracking information.Surgeon¿s name? would the surgeon like to speak with ethicon medical safety and engineering via scheduled conference call regarding the product involved in this event?.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.The hospital said the device was breaking from the needle-thread connection point constantly.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a2, a3a, a4, b7, h6.Corrected information: e1, e2.Additional information was requested, and the following was obtained: - how many needles pulled off the suture during this one procedure? // n/a.- please create one product complaint for each patient that had a needle pull off during the procedure.// ok.- does the surgeon believe that the prolene suture caused and/or contributed to the patient¿s death? // no.- did the needle pull off cause or contribute to the patient¿s death? if yes, please explain.Date of death? // (b)(6) 2025.- was a cause of death reported within the medical record or described in an autopsy report? if so, please specify.// n/a.- please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.// female, 1.60 height, 85 kg, 65 years old.- date and name of index surgical procedure? // (b)(6) 2025.- the diagnosis and indication for the index surgical procedure? // mitral valve replacement and repair surgery.- what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? // open.- on what tissue was the suture used? // vascular structure.- what was the tissue condition (normal, thin, calcified, fragile, diseased)? // diseased.- how was the suture placed (interrupted or continuous)? // n/a.- how was the suture originally tied (multiple knots, square knot, etc.)? // n/a.- what instruments were used to grasp the needle? // n/a.- where was the needle grasped during use? // n/a.- please describe any medical/surgical intervention required for this suture event including dates and results.// a mitral valve and repair operation was performed, while stitching the left atrium to control bleeding, the needle broke from the junction and fell into the heart, the surgery was repeated to remove the fallen needle.- did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? // no, it was not noticed.- what symptoms did the patient experience following the index surgical procedure? onset date? // n/a.- other relevant patient history/concomitant medications? // no, there is no history of heart disease.- what is the physician¿s opinion as to the etiology of or contributing factors to this event? // they think there's a problem with this lot.They stated that they've been performing surgeries with ethicon products for years and this is the first time they've experienced something like this.- will product be returned? if so, please provide the return date and tracking information.// yes, 30.06.2025 (b)(4).- surgeon¿s name? // dr (b)(6).- would the surgeon like to speak with ethicon medical safety and engineering via scheduled conference call regarding the product involved in this event? // yes.-4 sutures were used in the procedure.-there is no other patient involved.- the correct hospital name: (b)(6) hospital.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.-it was reported that 4 sutures were used.How many of those 4 sutures had a needle pull off of the suture during this one procedure? -please provide the status of the devices being returned.-was the needle that fell into the heart, removed during the same procedure? if no, please describe.-was a re-operation required to remove the needle that fell into the heart? -what surgery was repeated to remove the fallen needle? please be specific.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Corrected information: b1, h1 - based upon the information provided by the affiliate, only one device is involved.Therefore this medwatch report is being voided.

Brand Name
PRLNE BLU 36IN 4-0 D/A SH-2
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22484322
Report Number2210968-2025-08080
Device Sequence Number15592240
Product Code GAW
UDI-Device Identifier10705031242265
UDI-Public(01)10705031242265(17)290331(10)100C7X
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberW8761
Device Lot Number100C7X
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2025
Supplement Date Received by Manufacturer07/21/2025
09/03/2025
Initial Report FDA Received Date07/11/2025
Supplement Report FDA Received Date08/01/2025
09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexFemale
Patient Weight85 KG